Colorado, 2017

Hail in Colorado, July 20, 2017

July 20, 2017 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm north of Elizabeth produced hail up to quarter size. The hail completely covered the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm north of Elizabeth produced hail up to quarter size. The hail completely covered the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 20, 2:32 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 20, 2:32 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
332 PM MDT Thu Jul 20 2017

.SHORT TERM...(This evening through Friday)
Issued at 332 PM MDT Thu Jul 20 2017

The slowly evolving upper air pattern over the southern United
States will continue funnelling monsoonal moisture over Colorado
through tomorrow. This afternoon has seen another round of showers
develop over the mountains and move slowly north-northeastwards.
Moderate rainfall amounts and hail up to marble size has been
reported so far. The freezing level was 16,000 feet this morning,
showing how warm the airmass is. Precipitable water values along
the I-25 corridor now range from 0.85 to 1.10 inch, which is moist
enough for storms to produce periods of heavy rain. Satellite
imagery indicates that most of the plains should remain dry this
evening as a capping inversion is in place over the southern
plains into southeast Colorado. The shower activity over the
mountains this afternoon should begin taking a bit of a more
northeastward track this evening as the embedded short wave aloft
rotates around the strong upper ridge over the southern plains.
Shower activity will gradually diminish through the evening with
the loss of daytime heating.

For Friday, another round of convection is expected. The short and
medium range models indicate that moisture levels will be slightly
higher tomorrow, so the threat of heavy rain may be a little
higher. Temperatures are also forecast to be a couple degrees
cooler, owing to the slight increase in the amount of moisture
present. Like today, a sunny morning across the state will give
way to increasing clouds and showers through the afternoon. The
highest pops will be over the mountains and adjacent plains. Winds
aloft will remain weak, so that slow-moving storms will pose a
threat for locally heavy rain.

.LONG TERM...(Friday night through Thursday)
Issued at 332 PM MDT Thu Jul 20 2017

Upper level pattern has a persistent set of ridges with varying
shortwaves bringing an unsettled pattern for portions of the long
term. starting Friday night into Saturday the high pressure will
be over the Great Plains with a shortwave making its way over the
state as the ridge progresses eastward. Moisture PW values will
vary between 0.75 up to 1.5 further east over the plains. This
increase moist flow combined with NNE flow at the surface will
help to increase storm chances along the Foothills and Palmer
Divide Friday afternoon and evening. Storm motion will be slower
Friday evening so storms could drop a quick inch to 1.5 inches in
a short period of time increasing chances of flooding. Behind the
shortwave northerly flow will increase helping to usher in
slightly cooler temperatures for Sunday. This is due in part to
the high pressure over the plains transitioning eastward with a
ridge starting to build in over the Great Basin. Highs will drop
from upper 80s to lower 80s by Sunday. Subsidence will increase by
Sunday morning helping to dry out conditions through the
afternoon. There will only be a slight chance of storms for the
higher elevations

For next week the upper ridge over the Great Basin will make a
slow eastward progression moving over the state by Tuesday. Monday
and Tuesday will have storms over the higher country with
temperatures in upper 80s to lower 90s. Upper level flow will once
again be light, however PW moisture values will be slightly lower
then through the weekend with values from 0.75 to 1.0. by
Wednesday the upper ridge will shift east of the state helping to
bring another disturbance through CO. Increased storm potential is
possible by Wednesday afternoon with temperatures once again
getting into the mid 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 332 PM MDT Thu Jul 20 2017

Scattered rainshowers and thunderstorms will be mainly over the
western parts of the Denver area this evening. Skies will clear
overnight, and then another round of showers are expected Friday
afternoon. Locally heavy rain will be possible from the slow
moving showers.

&&

.HYDROLOGY...
Issued at 332 PM MDT Thu Jul 20 2017

Slow moving storms this evening and again Friday afternoon will be
capable of producing locally heavy rainfall. Areas that have had
rainfall over the past couple days will be at the highest risk of
flooding, if more slow moving storms pass over.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Dankers
LONG TERM...Bowen
AVIATION...Dankers
HYDROLOGY...Dankers
Hazardous weather outlook, Jul 20, 9:55 AM MST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MDT Thu Jul 20 2017

COZ030>051-211700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MDT Thu Jul 20 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will form over the higher terrain and spread
eastward across the Urban Corridor and eastern plains this afternoon
and evening. Most thunderstorms will produce heavy rain and gusty
outflow winds. A few storms could become severe with wind gusts to
60 mph and one inch diameter hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for showers and thunderstorms will remain elevated on
Friday and Saturday, with locally heavy rainfall possible Friday
afternoon through Saturday morning. Slower moving storms Friday
afternoon and evening will have the potential to produce a quick
inch of rain in a very short time, which could lead to localized
flooding. Storms will gradually diminish through the day
Saturday. Thunderstorm chances should drop off even further for
Sunday, Monday and Tuesday with high pressure building in from the
west. By Wednesday, thunderstorms return to the forecast with
temperatures increasing back into the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Elbert

When
July 20, 3:48 PM MST
Where
Elbert County, 6.24 mi N of Elizabeth
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.440, -104.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702113.